New York, 2003

Winter Storm in New York, March 30 to 31, 2003

March 30 to 31, 2003 · NWS BTV · 2 events in 2 counties and zones

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Snow overspread the area by the afternoon of March 30th and became heavy at times during the night before it tapered off to flurries early on the morning of March 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Snow overspread the area by the afternoon of March 30th and became heavy at times during the night before it tapered off to flurries early on the morning of March 31st. Snowfall was generally around 7 inches. In Newcomb (Essex county) 6.5 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 30, 10:30 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 30, 10:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1030 PM EST SUN MAR 30 2003

..EARLY SPRING STORM WILL WIND DOWN OVERNIGHT...

HAVE REARRANGED SOME WARNINGS AND ADVISORIES BASED ON RADAR SHOWING
BANDING UNDER STRONG 700 FRONTOGENESIS REGION IN TROF ALOF  FROM THE
CHAMPLAIN VALLEY INTO THE EASTERN ADIRONDACKS. SOUTH AND EAST OF
MPV-RUT HAVE BEEN LEFT OUT OF THE BAND SO FAR. MODELS SHOW DEEP
MOISTURE MOVING OUT 06-09Z AND VERTICAL MOTIONS WANING. BANKING ON
THE BANDING MOVING EAST OVERNIGHT TO GIVE NORTHEAST VERMONT NEAR
WARNING AMOUNTS.  5KM WORKSTATION ETA SHOWING MAINLY MOUNTAIN SNOW
SHOWERS AFTER SYNOPTIC BAND MOVES OUT BUT SOME LOW LEVEL INSTABILITY
MAY BRING PASSING FLURRIES ELSEWHERE DURING MONDAY.

IT LOOKS LIKE TOTALS UP AROUND 10 INCHES IN THE CENTER OF THE
HEAVIEST BAND AND 4 TO 8 INCHES IN NORTHEAST VERMONT. THE WESTERN
ADIRONDACKS AND SOUTH CENTRAL VERMONT WILL HAVE 3 TO 7 INCHES WITH
THE HIGHER AMOUNTS IN THE HIGHER TERRAIN.

COULD BE SOME SCATTERED FLURRIES AND MOUNTAIN SNOW SHOWERS AROUND
THROUGH MORNING OR MIDDAY TOMORROW. GUSTY NORTHWEST WINDS WILL
CONTINUE.

COORD ALY.

.BTV...WINTER STORM WARNING OVERNIGHT VTZ001>010-NYZ028-031-034-035.
       WINTER WEATHER ADVISORY OVERNIGHT NYZ029-030-VTZ011-012.
Hazardous weather outlook, Mar 30, 6:10 AM EST, 16 hours 20 minutes before
NYZ026>031-034-035-VTZ001>012-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
610 AM EST SUN MAR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR THE CHAMPLAIN VALLEY OF
VERMONT WHERE OCCASIONAL SNOW IS EXPECTED THIS AFTERNOON AND WILL
CONTINUE INTO TONIGHT.  TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4
TO 8 INCHES BY EARLY MONDAY MORNING.  A WINTER STORM WARNING IS ALSO
IN EFFECT FOR THE NORTH CENTRAL...NORTHEAST...AND SOUTH CENTRAL
SECTIONS OF VERMONT THIS AFTERNOON THROUGH MONDAY MORNING.  SNOW
WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY AT TIMES TONIGHT.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES.  A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE NORTHERN ADIRONDACKS THIS
AFTERNOON AND TONIGHT WHERE 3 TO 7 INCHES OF SNOW IS EXPECTED BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE THIS
AFTERNOON THROUGH MONDAY MORNING WITH ANY SNOWFALL TOTALS.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southwest Clinton

When
March 30, 10:30 PM EST to March 31, 4:00 AM EST
Where
Southwest Clinton forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
March 30, 10:30 PM EST to March 31, 4:00 AM EST
Where
Western Essex forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348945, 5348946.